Jul 29, 2004
I'm 61, diagnosed Nov. '01 (infected, but never tested, in 1982--but that's another story), with 16,205 VL and 29 T4. I'm obviously a long-term nonprogressor who finally progressed. I'm on Trizivir + Sustiva, also Bactrim, Celexa, Klonopin (extreme anxiety). VL went undetectable after a month of treatment; T4's range in low to mid 200s. Suffer from fatigue, diagnosed with macrocytic anemia (probably from the AZT). I have no sex drive, which I'm fine with (at my age I'm resigned to retiring from that beauty-pageant circuit and also suffer from a sex = death pathology, for which I'm seeing a psychiatrist). I finally had a testosterone test, which I resisted, because I assumed it would be low, as with so many PWA's, and didn't want medication that would restore the sex drive. Well, it turns out my testosterone level is high, at 1143. What does this mean, what causes this, and how can I possibly have no sex drive at such a level? And what else can explain my fatigue, just old age? I am unemployed, so I'm not really physically exerting myself in any way either.
| Response from Dr. Conway
The fatigue you are experiencing may be due to your medications, quite possibly the AZT. If your viral load is undetectable, a single drug switch (i.e. going from AZT to ddi or tenofovir, for example) is possible to figure out if this is the problem. Otherwise, the causes of fatigue are many, and range from depresion (which also causes sexual dysfunction) to thyroid problems, etc... You shoudl have a good discussion about all of this with your doctor.
As for your testosterone level, there is not really a level that is too high, unless it is incredibly high, as with a cancer of some sort. We woudl be measruing your free testosterone, tomake sure the total value isn't artificially high due to elevated total protein in your blood. As for your sex druve, testeosterone is not the whole answer. If you're really depressed, it doesn't really matter how much testeosterone is in your blood, it won't work...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.